Aa
A
A
Close
Avatar universal
Vancomycin and my hearing loss Please help
Please help:

I had an infection while in the hospital. I was given Vancomycin for nearly a month and as a result I am totally and permanently deaf.

Could you provide me the names of experts on ototoxity and articles that address the ototoxity of Vancomycin.

  Thank you in advance.   Jack
Cancel
15 Answers
Page 1 of 1
Avatar universal
Please help:

I had an infection while in the hospital. I was given Vancomycin for nearly a month and as a result I am totally and permanently deaf.

Could you provide me the names of experts on ototoxity and articles that address the ototoxity of Vancomycin.

  Thank you in advance.   Jack
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1061534 tn?1276705661
Here are a couple of article summaries from PubMed.  I don't know off the top of my head who the 'experts' are in this field and your location may also be rather important.  Start with these and considering contacting either of institutions.


Ototoxicity of vancomycin and analogues.Brummett RE.
Oregon Health Sciences University, Portland.

This article details clinical reports and animal studies of ototoxicity associated with vancomycin and its analogues. From these studies, the ototoxicity of these agents is still not clear. In the author's opinion, vancomycin must affect the auditory system in a manner that results in augmentation of the usual ototoxicity of aminoglycoside antibiotics. This postulated effect may manifest as a temporary hearing loss in humans. More studies are needed, however, before a definitive conclusion can be made.

PMID: 8233491 [PubMed - indexed for MEDLINE]


Vancomycin ototoxicity: a reevaluation in an era of increasing doses.Forouzesh A, Moise PA, Sakoulas G.
New York Medical College, Valhalla, USA.

Nephrotoxicity and ototoxicity have historically been documented as relatively rare complications of vancomycin monotherapy. Recent reports have linked aggressive vancomycin dosing strategies to significant risks of nephrotoxicity. We evaluated the rate of high-frequency hearing loss detected by audiometry for patients on vancomycin therapy. For this purpose, we used retrospective case-control analysis of audiometry results for patients on vancomycin therapy for whom baseline and follow-up exams were available. Analysis of 89 patients for whom audiograms were performed after an average of 27 days of vancomycin therapy showed a 12% rate of high-frequency hearing loss, with a trend in univariate analysis toward a higher rate with advanced age. The mean of the highest vancomycin trough levels for both patients with worsening audiograms and those without worsening audiograms was 19 mg/liter. Regression tree modeling demonstrated that for patients 53 years old, the incidence was 19% (P = 0.008). We conclude that a significant rate of high-frequency hearing loss in older patients receiving vancomycin monotherapy was detected by audiometry. While these data urge caution against continued indiscriminate vancomycin dose escalation to treat infections caused by Staphylococcus aureus strains for which vancomycin MICs are 2 mg/liter, further prospective studies are needed to determine the clinical significance and reversibility of these effects.

PMID: 19001107 [PubMed - indexed for MEDLINE]
PMCID: PMC2630630
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
vancomycin therapy showed a 12% rate ....

12% is a rather vague figure, meaining 12% of a pta, if so what were the frequencies used to calculate the pta?  Further 27 days and we see an A-gram difference. What we also know is that the outer hair cells will display damage far before an A-gram will.

Point is, a more sensitive test (OAE) could have been used for those that did not show an A-gram slip and I would bet a cookie we would see the OAEs results show that the meds are harming the patient.

For those interested and especially those in the field of speech and hearing sciences, Audiologists, ENTs etc I would suggest that they would read this boodk

http://www.ata.org/store/books/ototoxic-drugs-exposed-second-edition-neil-bauman-phd
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1061534 tn?1276705661
I am a little skeptical of this book to which you refer.  The author seems to have no more than anecdotes in his characterization of many of these drugs (and he names many!).  Not very good science.  While no respect for the ototoxic potential of some drugs is dangerous, casting too wide a net can be dangerous for other reasons (people unecessarily avoiding important treatments, needless additional stress/fear (which, ironically, has been linked to tinnitus exacerbation!)).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
In some respects I do agree, but where there is smoke there is fire....

I also believe in "full disclosure," "patient consent," and "do no harm."
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have recently gone thru the same thing and am having sever pain in my ears and problems hearing. Did you just wake up one day and not hear? Could you please tell me what you went thru as your hearing disappeared. Would like to know if I should be prepared for hearing loss myself. Am so sorry to hear this happened to you. My deepest symapthy.
~Brandy
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My husband recently was on the same drug as well and is having problems with his hearing as well as he had a rash,dizziness nausea, and blisters would really like to chat with you to no more!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My husband recently was on the same drug as well and is having problems with his hearing as well as he had a rash,dizziness nausea, and listers would really like to chat with you to no more!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My son is 4, he became deaf from his Vancomycin. He is profound in one ear, severly deaf in the other. When I explain to the doctors that he became deaf from it. Every dose we noticed less hearing.. Im just wondering if hearing ever comes back from this..... He wears hearing aids now and is totally nonverbal.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Sorry for the late comment but lost track of this link.

I noticed my hearing decrease after the first dose of vancomycin. But made no linkage at the time. I had a hearing test after released being from the hospital and still on vancomycin. My hearing in both ears but one in particular diminished significantly. I can provide the percentages if you are interested.
And decreased further till in months I was totally and permanantly deaf in both ears.
Prior to Vancomycin I had slightly diminished but good functional hearing.

What happened to you?????????????

Regards, Jack
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Dear Kelsey, I am sorry for your sons hearing loss.
How is he doing now?
Has his hearing improved or regressed?
I have some thoughts if you would like to continue our dialogue.
marketreps at aol *******

Sorry you are dealing with this.   Regards   Jack
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Dear Karie, I am sorry for your husbands hearing loss.
How is he doing now?
Has his hearing improved or regressed?
I have some thoughts if you would like to continue our dialogue.
marketreps at aol *******

   Regards   Jack
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Dear ENTMD, Very informative thank you.

The second article that you cite is the only one I have seen that actually uses audiograms pre and post vancomycin dosage.

Have you seen any others studies on this subject that are audiogram based?

Can you identify any "experts" who might address "Vancomycin and hearing loss"

There are a lot of warnings and articles about but they are mostly anecdotal.

Thank you in advance..........Jack
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
15881355 tn?1443674078
I got IV vancomyacin for 47 days.  I am dizzy.  I have tried EVERYTHING. they first said it would go away in 6 months  the maybe a year.  Now ENT says permanent damage to  both inner ears.  I can no longer drive  Had to take early retirement .  Hearing is affected but not completely gone.  Cant find a lawyer to take my case.  I have sent info to FDA . I just need help getting my home handicapped equipped.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
19219662 tn?1474153826
i am a pharmacist..simple ..a molecule which is depleted can cause ototoxicity.. when this molecule is replaced.. hearing is restored..Regards

Clayton Tom, pharmacist  diploma UCSF ***@****
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hearing Loss Community Resources